Kansas, 2024

Damaging Winds in Kansas, September 21, 2024

September 21, 2024 · NWS DDC · 2 events in 2 counties and zones

As a surface low pressure system moved across northern Kansas, a southwest to northeast cold front descended into Kansas initiating multiple storm systems with ample low-level moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

As a surface low pressure system moved across northern Kansas, a southwest to northeast cold front descended into Kansas initiating multiple storm systems with ample low-level moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 21, 11:40 AM CST, 2 hours 45 minutes earlier. Its key messages:

  • A significant rainfall event is poised to affect the forecast area from this afternoon through Sunday morning. This system will interact with abundant low to mid level moisture, resulting in widespread rain and potentially heavy downpours in certain areas.
  • Temperatures will struggle to reach into the 50s Sunday with lows ranging from upper 30s to around 50 degrees Monday morning
  • A weak disturbance will bring a slight chance of precipitation Tuesday
Area forecast discussion, Sep 21, 11:40 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1240 PM CDT Sat Sep 21 2024

.KEY MESSAGES...

- A significant rainfall event is poised to affect the forecast area
from this afternoon through Sunday morning. This system will
interact with abundant low to mid level moisture, resulting in
widespread rain and potentially heavy downpours in certain areas.

- Temperatures will struggle to reach into the 50s Sunday with lows
ranging from upper 30s to around 50 degrees Monday morning

- A weak disturbance will bring a slight chance of precipitation
  Tuesday

&&

.DISCUSSION...
Issued at 259 AM CDT Sat Sep 21 2024

As of this morning, an upper low is positioned over Arizona and
expected to move into the Four Corners region this afternoon. This
feature is then expected to move eastward into the Central Rockies
by this evening. As the system approaches, enhanced isentropic lift
and strong 850mb warm air advection will increase cloudiness across
western Kansas and fuel the onset of rainfall across the area
starting as early as late morning but most likely this afternoon.
Precipitation becomes more widespread this evening into the
overnight hours.

Tonight, The combination of high precipitable water (PW) values and
favorable upper-level dynamics will support periods of heavy
rainfall. Model ensembles suggest PW values exceeding 1.5 inches
across much of the CWA. This is a value above the 90th percentile
based on Dodge City climatology. Rainfall totals are projected to
range between 1 to 2 inches across much of the region, with lesser
amounts across portions of west central Kansas and south central
Kansas by Sunday morning. The National Blend of Models (NBM)
indicates a less than a 60 percent chance of rainfall exceeding 1
inch of rain across south central Kansas with a 60-90% chance
elsewhere. A few areas north of south central Kansas but south of
west central Kansas may receive over 2 inches of rain by Sunday
morning. A few thunderstorms will also be possible as this system
passes creating heavy downpours in areas. If this convection trains
over the same area for an extended period of time, flooding may
become a concern.

In addition, this system is expected to help push a strong cold
front through the area. Winds will start out from a southelry
direction this morning, shifting to a northerly direction by this
evening.

By Sunday morning, rainfall will begin to taper off as drier air
moves into the mid-levels and the upper low slides eastward, though
lingering showers may still persist into the early hours of the day,
especially in southeastern portions of the region. Northerly winds
will continue throughout the day bringing in much cooler air to the
region.

Temperatures will remain cool throughout the event, with highs on
Saturday struggling to reach into the 70s to mid 80s west of Highway
283, due to extensive cloud cover and rain. Elsewhere expect highs
in the mid 80s to upper 90s.  Lows tonight will generally range from
the upper 40s along the KS/CO border to low 60s across south central
Kansas. Temperatures Sunday are not expected to rise much at all
with highs only reaching into the 50s. The only exception to this
will be across south central Kansas where temperatures as high as 70
degrees will be possible. Monday morning looks to be the coolest day
of the week with lows ranging from the upper 30s across west central
Kansas to around 50 degrees across central Kansas.

As for the remainder of the forecast, a weak shortwave may bring a
slight chance of precipitation Tuesday, otherwise expect dry
conditions. Highs look to reach into the mid 60s to low 70s Monday,
70s Tuesday and Wednesday, and mid 70s to around 80 degrees Thursday
and Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1233 PM CDT Sat Sep 21 2024

A strong upper level disturbance will traverse the plains
tonight into Sunday. Widespread showers with a few rumbles of
thunder are expected to develop and move eastward across the TAF
sites this afternoon through Sunday morning along and in the
wake of a cold front. VFR CIGS will lower to MVFR CIGS this
evening, with the lower CIGS during periods of moderate to heavy
rain. Strong cold advection will develop between 06 and 09z,
resulting in low MVFR or IFR CIGS developing and persisting
through the end of the period. Some insolation is possible after
the end of the period, resulting in improving CIGS to MVFR.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hovorka_42
AVIATION...Finch
Hazardous weather outlook, Sep 21, 2:04 AM CST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Sat Sep 21 2024

KSZ030-031-043>046-061>066-074>081-084>090-220815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Sat Sep 21 2024 /204 AM MDT Sat Sep 21 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Widespread showers and embedded thunderstorms are expected this
afternoon through tomorrow morning. Severe weather is not
expected but flooding may become a concern if cells train over the
same area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A slight chance of thunderstorms will be possible Tuesday. These
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Sep 21, 1:50 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
250 PM CDT Sat Sep 21 2024

KSZ089-090-212030-
Barber KS-Comanche KS-
250 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN BARBER AND SOUTHERN
COMANCHE COUNTIES THROUGH 330 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Buttermilk, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Buttermilk around 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 9953 3744 9884 3700 9851 3700 9953
TIME...MOT...LOC 1950Z 237DEG 32KT 3702 9942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RBURG
Special weather statement, Sep 21, 2:01 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
301 PM CDT Sat Sep 21 2024

KSZ081-090-212045-
Pratt KS-Barber KS-
301 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN BARBER AND SOUTHEASTERN
PRATT COUNTIES THROUGH 345 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Isabel around 320 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9852 3744 9882 3774 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 2001Z 239DEG 25KT 3735 9866

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RBURG

The radar

The Vance AFB radar (KVNX), 59 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barber

When
September 21, 2:25 PM CST
Where
Barber County, 2.21 mi W of Hardtner
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.020, -98.690

Mesonet site (KZLF transmitter) recorded a wind gust of 62 MPH.

Thunderstorm Wind, Pratt

When
September 21, 2:54 PM CST
Where
Pratt County, 2.76 mi S of Pratt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.610, -98.730

Mesonet site recorded a wind gust of 64 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212938, 1212939.